Mississippi, 2019

Strong Wind in Mississippi, May 9, 2019

May 9, 2019 · NWS MEG · 3 events in 2 counties and zones

Strong non-thunderstorm gradient winds in the wake of stronger convection earlier in the night occurred across portions of north Mississippi on the morning of May 9th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong non-thunderstorm gradient winds in the wake of stronger convection earlier in the night occurred across portions of north Mississippi on the morning of May 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 5:21 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, May 9, 5:21 AM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
621 AM CDT Thu May 9 2019

.UPDATE...
See the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 327 AM CDT Thu May 9 2019/

DISCUSSION...

Showers and thunderstorms will continue to spread northward along
the Mississippi Delta this morning. The convection is associated
with a shortwave that is moving through the southwest flow aloft
as well as a 50-60 KT LLJ that has strengthened over the last
couple of hours. Best chances for rain will occur through the
morning into the early afternoon. Rain may be heavy at times and
can't rule out isolated flash flooding. By 18Z, the LLJ begins to
weaken as the shortwave lifts to the northeast ending the threat
for heavy rain.

Chances for rain will continue this afternoon through Friday
evening but will be more isolated and scattered in nature. As a
result, not every location will see rain. The cold front will move
into Northeast Arkansas by this afternoon. A few of the CAM
models show some redevelopment of showers and thunderstorms along
and ahead of the front. If the atmosphere can recover from this
mornings convection, some storms could become severe. At this
point, think the chances of seeing a severe storm is relatively
low. Any chances of severe weather would come to an end by sunset
due to the loss of daytime heating.

The front will slowly push through the Mid-South and will become
stalled somewhere across Mississippi by Friday evening. The ECMWF
and NAM continue to stall the front just south of the Mid-South
while the GFS and Canadian stall the front much further south. As
a result, low confidence in the forecast during this time frame
continues. A SFC low will develop along the front by Saturday
pushing the front back to the north. The ECMWF and NAM continue to
be the wettest models as both show widespread showers and
thunderstorms developing late Friday Night into Saturday across
much of the CWA as the SFC low tracks into the area. The GFS and
Canadian models do not have as much rain and are later with
timing of the rain due to having the front stalled out much
further south. However, both models show at least light showers
spreading across the northern half of the Mid-South by Saturday
afternoon with heavier showers and thunderstorms occurring across
North Mississippi. As a result, have bumped up POPS for Saturday,
but POPS may need to be bumped up further if the ECMWF and NAM end
up being correct. Expect an unstable airmass south of the front,
thus any thunderstorms could become severe. Right now with the
uncertainty of the frontal position, best chances would likely be
across North Mississippi.

The front will move back to the south and east on Sunday ending
chances for rain. High pressure will build into the region for the
beginning of the week. Expect dry conditions Monday through
Wednesday with highs in the 70s.

KRM

&&

.AVIATION...
/12z TAFs/

Widespread rain, with embedded thunderstorms, will continue across
the Mid-South through mid/late morning. While convection will
decrease in coverage by early afternoon, scattered diurnal showers
and thunderstorms will be possible through 00z, mainly east of
the MS River. Ceilings will be MVFR through at least midday, with
tempo IFR ceilings/visibility in heavier cells.

Ceilings are expected to improve in most areas this afternoon and
evening but a cold front will move south across the area tonight,
shifting winds from the NNW, mainly after 03z. Low clouds, and
possibly some showers/drizzle, are expected to redevelop. There is
even a potential for fog south of the front across portions of
northeast MS.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 9, 2:47 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
347 AM CDT Thu May 9 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
347 AM CDT Thu May 9 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will occur this morning
across the Mid-South. Rain will be heavy at times. Isolated flash
flooding will be possible.

Redevelopment of isolated thunderstorms along a cold front will be
possible this afternoon into the early evening hours. A few of
these thunderstorms could become severe if the atmosphere is able
to recover from this mornings rain. Large hail and damaging winds
would be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms will be possible across North Mississippi on
Saturday. Damaging winds and large hail would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, May 9, 6:40 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
740 AM CDT Thu May 9 2019

MSZ015-022-023-091330-
Pontotoc MS-Calhoun MS-Chickasaw MS-
740 AM CDT Thu May 9 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 AM CDT
FOR...

Southern Pontotoc County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 739 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Sabougla, or 21 miles east of Grenada, moving east
at 50 mph.

Very heavy rain along with dangerous cloud to ground lightning are
also expected with this thunderstorm.

People in southern Pontotoc...Calhoun and Chickasaw Counties should
monitor this storm closely.

LAT...LON 3395 8951 3431 8883 3381 8883 3381 8893
      3375 8893 3375 8903 3374 8904 3374 8919
      3372 8919 3372 8951
TIME...MOT...LOC 1239Z 249DEG 43KT 3381 8943

JOHNSON
Special weather statement, May 9, 7:20 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
820 AM CDT Thu May 9 2019

MSZ015>017-023-024-091400-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
820 AM CDT Thu May 9 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Southeastern Pontotoc County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 818 AM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Saltillo to near
Shannon. Movement was east at 45 mph.

With saturated soils, winds to 45 mph will be sufficient to down
trees.

Very heavy rain along with continuous cloud to ground lightning will
occur with these thunderstorms.

People in Itawamba...southeastern Pontotoc...northern Monroe...Lee
and northeastern Chickasaw Counties should monitor this storm
closely.

LAT...LON 3382 8885 3430 8884 3447 8839 3446 8833
      3446 8816 3398 8822
TIME...MOT...LOC 1318Z 256DEG 42KT 3434 8874 3405 8870
Special weather statement, May 9, 7:36 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
836 AM CDT Thu May 9 2019

MSZ023-024-091415-
Monroe MS-Chickasaw MS-
836 AM CDT Thu May 9 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...

Southern Monroe County in northeastern Mississippi...
Southeastern Chickasaw County in northeastern Mississippi...

At 835 AM CDT...a strong thunderstorm producing winds to 50 mph was
located near Trebloc, or 11 miles northeast of Montpelier, moving
east at 50 mph.

With saturated soils, winds to 50 mph will be sufficient to down
trees.

Very heavy rain along with continuous cloud to ground lightning
will occur with this thunderstorm.

People in southern Monroe and southeastern Chickasaw Counties should
monitor this storm closely.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8888
      3383 8888 3400 8822 3375 8825 3374 8833
      3372 8833 3369 8836 3369 8839 3367 8842
      3367 8846 3365 8851
TIME...MOT...LOC 1335Z 256DEG 49KT 3381 8879
Special weather statement, May 9, 8:16 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
916 AM CDT Thu May 9 2019

MSZ024-091445-
Monroe MS-
916 AM CDT Thu May 9 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...

Southern Monroe County in northeastern Mississippi...

At 915 AM CDT...a strong thunderstorm producing winds to 45 mph was
located over Prairie, or 8 miles southwest of Aberdeen, moving east
at 45 mph.

With saturated soils, winds to 45 mph will be sufficient to down
trees.

Very heavy rain will occur with this thunderstorm.

People in southern Monroe County should monitor this storm closely.

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
      3385 8872 3401 8822 3375 8825 3374 8833
      3372 8833 3368 8837 3369 8839 3367 8842
      3366 8850 3365 8851
TIME...MOT...LOC 1415Z 251DEG 41KT 3377 8868
Special weather statement, May 9, 8:49 AM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
949 AM CDT Thu May 9 2019

MSZ024-091500-
Monroe MS-
949 AM CDT Thu May 9 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 AM CDT
FOR...

Eastern Monroe County in northeastern Mississippi...

At 948 AM CDT...a strong thunderstorm producing winds TO 45 mph was
located 8 miles northwest of Bedford, or 9 miles west of Sulligent,
moving northeast at 45 mph.

With saturated soils, winds to 45 mph will be sufficient to down
trees.

Very heavy rain will occur with this thunderstorm.

People in eastern Monroe County should monitor this storm closely.

LAT...LON 3407 8843 3409 8828 3409 8821 3375 8825
      3374 8833 3372 8833 3369 8836 3368 8838
      3369 8839 3367 8842
TIME...MOT...LOC 1448Z 247DEG 36KT 3390 8830

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Lee

When
May 9, 8:50 AM CST to 9:00 AM CST
Where
Lee forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

One tree down on Natchez Trace parkway across from the visitors center.

Strong Wind, Lafayette

When
May 9, 9:00 AM CST to 9:10 AM CST
Where
Lafayette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

One large tree down on the Ole Miss campus in front of Lamar Hall.

Strong Wind, Lee

When
May 9, 9:00 AM CST to 9:10 AM CST
Where
Lee forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

One tree down off Highway 6 in Plantersville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823640, 823641, 823643.